Kansas, 2018

Hail in Kansas, August 19, 2018

August 19, 2018 · NWS DDC · 1 event in 1 county or zone

One severe weather report was received from Ellis County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

One severe weather report was received from Ellis County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 19, 5:28 PM CST, 49 minutes earlier.

Area forecast discussion, Aug 19, 5:28 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
628 PM CDT Sun Aug 19 2018

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Monday)
Issued at 320 PM CDT Sun Aug 19 2018

The system that brought heavy rainfall to the region continues to
move east, and the surface low is now located near Wichita, KS.
Southwest Kansas is left with dry conditions for now, but short-
fuse models show redevelopment of a few storms associated with
the backside of the low and DPVA attendant shortwave energy this
evening. Any related storms should remain isolated and in our
northern zones, in the I-70 corridor. Any storms that form are not
expected to become severe. Wind has picked up this afternoon with
gusts to 25-30 mph due a strengthened pressure gradient behind
the low, and building surface high pressure in eastern Colorado.
This will cause wind to remain gusty through the overnight and
during the day on Monday.

Monday: Dry and cooler. Subsidence behind the aforementioned low
will cause clouds to clear out through the morning. Despite the
full sun, cold air advection will cause highs to stay in the lower
70s, with 80s toward the Oklahoma border.

.LONG TERM...(Monday night through Sunday)
Issued at 320 PM CDT Sun Aug 19 2018

Monday night, the pressure gradient relaxes as the surface high
pressure axis moves into southwest Kansas causing light wind. With
the cooler airmass, temperatures should stay in the 50s Monday
night.

On Tuesday, upper level ridging sets up over the southwest, with a
longwave trough over the Great Lakes region. This pattern will
allow a few shortwaves to move through our region, with the first
occurring on Tuesday evening in tandem with a strong upper level
northwest jet that moves into the Plains. This will become our
next chance for precipitation. Both the ECMWF and GFS hint at the
rain continuing through the day on Wednesday. Highs on both
Tuesday and Wednesday look to reach the upper 70s to lower 80s.
Enjoy the taste of below normal temperatures for this time of the
year while you can. A warmer air mass moves in through the
weekend, moderating temperatures.

Another shortwave passes through on Thursday evening, providing
enough upper-level divergence for another shot of rain into Friday
morning.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 626 PM CDT Sun Aug 19 2018

Showers and a few isolated thunderstorms will move southeast across
southwest and portions of central Kansas through late this evening,
potentially affecting KGCK, KDDC, and KHYS with gusty winds and
possibly brief MVFR cigs. Low level stratus is then expected to
develop across central and portions of southwest Kansas overnight
behind a cold front pushing southeast into northern Oklahoma. MVFR
cigs will be possible in the vicinity of KHYS and possibly as far
southwest as KDDC generally after 06Z. Widespread VFR conditions are
expected to return by mid to late Monday morning as any stratus
deck begins to lift/scatter out. North to northwest winds 5 to
15kt early this evening are expected to increase around 15 to 30kt
as a strong surface low in northeast Kansas moves northeast into
southern Iowa and northern Missouri, in turn influencing a tightening
pressure gradient across western Kansas. Winds are then expected
to subside somewhat Monday while becoming more northerly as the
surface low pushes further east during the day.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  79  56  81 /  40   0   0   0
GCK  59  80  53  81 /  40   0   0   0
EHA  57  80  57  89 /  10   0   0  20
LBL  61  80  56  85 /  20   0   0  10
HYS  61  77  57  78 /  40   0   0   0
P28  64  82  59  83 /  40   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Reynolds
LONG TERM...Reynolds
AVIATION...JJohnson
Hazardous weather outlook, Aug 19, 2:10 AM CST, 16 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
310 AM CDT Sun Aug 19 2018

KSZ030-031-043>046-061>066-074>081-084>090-200815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
310 AM CDT Sun Aug 19 2018 /210 AM MDT Sun Aug 19 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Rain and embedded thunderstorms will gradually end across the
eastern zones this morning. Locally heavy rainfall is expected,
but no severe weather is expected.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Flooding: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Dry weather returns Monday. Another round of scattered
thunderstorms is expected Tuesday night into Wednesday morning,
favoring the northern counties. Severe weather appears unlikely at
this time. Much warmer afternoon temperatures are expected by the
end of the week.

Days 2-7 Hazards
----------------
* Monday
  No hazards.

* Tuesday
  - Lightning: Elevated risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  No hazards.

* Saturday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Turner

In the hours before

Special weather statement, Aug 19, 5:01 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
601 PM CDT SUN AUG 19 2018

KSZ030-031-045-046-192345-
Rush KS-Trego KS-Ellis KS-Ness KS-
601 PM CDT SUN AUG 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NESS...SOUTHEASTERN
TREGO...NORTHERN RUSH AND SOUTHWESTERN ELLIS COUNTIES UNTIL 645 PM
CDT...

At 601 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles northwest of Cedar Bluff, moving southeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Schoenchen, McCracken, Liebenthal, Brownell, Cedar Bluff and
Hargrave.

LAT...LON 3883 9990 3893 9970 3860 9911 3843 9985
TIME...MOT...LOC 2301Z 328DEG 33KT 3882 9975

JJOHNSON
Special weather statement, Aug 19, 5:02 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
602 PM CDT SUN AUG 19 2018

KSZ078-200000-
Ford KS-
602 PM CDT SUN AUG 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR FORD COUNTY UNTIL 700 PM CDT...

At 602 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Ft. Dodge, moving southeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dodge City, Bucklin, Ford, Wright, Kingsdown and Ft. Dodge.

LAT...LON 3777 10008 3786 9989 3749 9958 3749 10007
TIME...MOT...LOC 2302Z 327DEG 33KT 3776 9994

JJOHNSON
Special weather statement, Aug 19, 5:20 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Dodge City KS
620 PM CDT SUN AUG 19 2018

KSZ031-200000-
Ellis KS-
620 PM CDT SUN AUG 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELLIS COUNTY UNTIL 700 PM
CDT...

At 620 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Codell, or 13 miles north of Emmeram, moving southeast
at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hays, Victoria, Walker, Catherine, Emmeram and Toulon.

LAT...LON 3877 9904 3872 9919 3913 9954 3913 9904
TIME...MOT...LOC 2320Z 323DEG 26KT 3914 9920

JJOHNSON
Special weather statement, Aug 19, 5:58 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
658 PM CDT SUN AUG 19 2018

KSZ031-046-200045-
Rush KS-Ellis KS-
658 PM CDT SUN AUG 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RUSH AND SOUTHEASTERN
ELLIS COUNTIES UNTIL 745 PM CDT...

At 658 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hays, moving southeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hays, La Crosse, Victoria, Catherine, Otis, Bison, Schoenchen,
Liebenthal, Timken, Munjor, Loretta, Pfeifer, Toulon, Shaffer,
Antonino and Yocemento.

LAT...LON 3881 9904 3836 9903 3836 9925 3889 9944
      3900 9926
TIME...MOT...LOC 2358Z 322DEG 26KT 3888 9928

JJOHNSON

The radar

The Dodge City radar (KDDC), 133 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ellis

When
August 19, 6:17 PM CST
Where
Ellis County, 2.69 mi E of Hays Philip Ranch Ar
Measured
1 in hail
Reported by
Public
Coordinates
38.780, -99.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783073.